Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 57, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 19, 2019, 8:05 PM EDT for Lancaster County, Lebanon County, York County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 8:05 PM EDT (00:05 UTC)
- Expired
- May 19, 2019, 8:45 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:36 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:33 PM EDT, 32 minutes earlier.
Area forecast discussion, May 19, 7:33 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service State College PA 733 PM EDT Sun May 19 2019 .SYNOPSIS... An upper level disturbance, will bring showers and thunderstorms, through this evening. A passing cold front, could bring scattered showers on Monday. Behind this system, the mid week period looks dry, and a bit cooler. && .NEAR TERM /THROUGH MONDAY/... Still some storms across the eastern part of our area. Further west, not a lot going on, took out thunder. Band of showers moving into the far nowthwest this evening. Another break behind this band, before showers and storms along cold front. This area is weakening, so took out thunder in the fcst later tonight. For Monday, did cut chance of showers and storms down, given timing of wind shift line, and to match up with others better. Earlier discussion below. 1245 pm update... As expected, convection is beginning to fire over the ridges early this afternoon. Storms should intensify/grow upscale as they develop eastward through late in the day/early evening. Isolated occurrences of strong winds and hail are still anticipated, as the air mass rapidly destabilizes, and marginally favorable low to mid-level shear is in place. We'll continue to monitor closely for the rest of the day for potential severe storms. Tonight, scattered showers and isolated storms may well continue, as the main cold front slowly approaches from the west. It will stay warm and muggy overnight, with lows only in the 60s. && .SHORT TERM /MONDAY NIGHT/... 1250 pm update... Near-term guidance remains in good agreement that the surface cold front will slice through the Commonwealth from W-E on Monday. Although hit and miss showers/isolated storms are expected just about anytime along and ahead of the front, any more robust thunderstorms should from primarily over the eastern third of PA. Highs will still reach the lower 70s- lower 80s on Monday, as cooler air lags a bit behind the boundary. Monday night, outside of some potential post-frontal stratocumulus clouds across northwestern PA for a time, skies should generally clear out, as a cooler and drier air mass comes in. Lows by daybreak should cool into the 40s and 50s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A strong cold front will move across the region Monday and much cooler and drier air will move into the area for Tuesday. Gusty winds will be the issue later Monday into perhaps the first part of Tuesday, but overall Tuesday will be a decent late May day. Will have dry weather on Tuesday and most if not of all of Wednesday, but will have to watch low temperatures and the start of the growing season. Some showers and maybe a few storms late in the week, as the warm and more humid air returns to central PA. Temperatures by late in the week will be well above normal again. The next cold front moves southeast into the area this weekend. Still a lot of spread in the details, as models having problems with the very active weather pattern and the abnormally strong systems moving northeast. Overall some minor adjustments made to the forecast package. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... 18z update... Outside of thunderstorms this afternoon/early evening (which would lower conditions to fuel alternate or worse for a brief time), most terminal sites should stay in the VFR range through the valid TAF period. The exceptions to the above are KBFD and KJST, where some lower clouds (MVFR-fuel alternate) are anticipated later tonight into early Monday, near the incoming cold frontal boundary. S-SW surface winds of 5-15 kt (occasionally gusty) through most of tonight, will veer more westerly on Monday. .Outlook... Mon...Restrictions possible from early morning lower ceilings and midday-afternoon showers and thunderstorms. Tue-Wed...Mainly VFR. Thu into Fri...Isolated to scattered restrictions possible from potential showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz/Martin SHORT TERM...Jurewicz LONG TERM...Martin AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 5:18 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 518 PM EDT Sun May 19 2019 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-202130- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 518 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024-033-202130- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 518 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 19, 7:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL STATE LINE 39.72N 77.72W
05/19/2019 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0425 PM TSTM WND GST CARLISLE 40.20N 77.20W
05/19/2019 E60 MPH CUMBERLAND PA TRAINED SPOTTER
0428 PM HAIL GREENCASTLE 39.79N 77.73W
05/19/2019 M0.88 INCH FRANKLIN PA TRAINED SPOTTER
0438 PM TSTM WND DMG 5 ENE CARLISLE 40.23N 77.12W
05/19/2019 CUMBERLAND PA SOCIAL MEDIA
NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.
0525 PM TSTM WND DMG 3 NE DEHART DAM 40.48N 76.71W
05/19/2019 DAUPHIN PA AMATEUR RADIO
SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY
0529 PM TSTM WND DMG WILLIAMSTOWN 40.58N 76.62W
05/19/2019 DAUPHIN PA TRAINED SPOTTER
TREES ON VEHICLES
0540 PM FUNNEL CLOUD 1 W DUSHORE 41.53N 76.42W
05/19/2019 SULLIVAN PA TRAINED SPOTTER
0544 PM HAIL DUSHORE 41.53N 76.40W
05/19/2019 E0.88 INCH SULLIVAN PA TRAINED SPOTTER
0610 PM TSTM WND DMG ORRSTOWN 40.06N 77.61W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES DOWN IN MULTIPLE LOCATIONS
0656 PM FUNNEL CLOUD 2 S MANCHESTER 40.03N 76.72W
05/19/2019 YORK PA 911 CALL CENTER
BOARD RD. SPOTTER REPORT RELAYED BY 911.
0700 PM FLASH FLOOD GREENCASTLE 39.79N 77.73W
05/19/2019 FRANKLIN PA 911 CALL CENTER
WATER RESCUE ON S ANTRIM WAY
0743 PM TSTM WND DMG CHICKAREE 40.45N 78.88W
05/19/2019 CAMBRIA PA PUBLIC
NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
AND US 22
0743 PM HAIL CHICKAREE 40.45N 78.88W
05/19/2019 E1.00 INCH CAMBRIA PA PUBLIC
NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
AND US 22
&&
EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901260
CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259 CTP1901261
CTP1901263 CTP1901264
DANGELOSpecial weather statement, May 19, 7:48 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
748 PM EDT Sun May 19 2019
PAZ042-053-200015-
Columbia PA-Sullivan PA-
748 PM EDT Sun May 19 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...
At 748 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy Valley to Central to near Rock Glen.
Movement was northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Berwick, Mifflinville, Rohrsburg, Jamison City, Waller, Ricketts Glen
State Park, Central, Fairmount Spgs, Shumans, Muncy Valley, Lime
Ridge, Benton, Briar Creek, Dushore, Laporte, Stillwater and Eagles
Mere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4086 7630 4120 7645 4123 7650 4127 7645
4131 7660 4137 7668 4156 7642 4154 7622
4131 7631 4120 7632 4113 7627 4113 7623
4103 7623 4095 7621
TIME...MOT...LOC 2348Z 229DEG 49KT 4137 7654 4126 7638 4095 7624
ColbertLocal storm report, May 19, 7:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 5 S CHAMBERSBURG 39.86N 77.66W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES ON WIRES
&&
EVENT NUMBER CTP1901265
DANGELOLocal storm report, May 19, 7:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG MONT ALTO 39.84N 77.55W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER CTP1901266
DANGELOLocal storm report, May 19, 7:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL STATE LINE 39.72N 77.72W
05/19/2019 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0425 PM TSTM WND GST CARLISLE 40.20N 77.20W
05/19/2019 E60 MPH CUMBERLAND PA TRAINED SPOTTER
0428 PM HAIL GREENCASTLE 39.79N 77.73W
05/19/2019 M0.88 INCH FRANKLIN PA TRAINED SPOTTER
0438 PM TSTM WND DMG 5 ENE CARLISLE 40.23N 77.12W
05/19/2019 CUMBERLAND PA SOCIAL MEDIA
NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.
0520 PM TSTM WND DMG 5 S CHAMBERSBURG 39.86N 77.66W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES ON WIRES
0525 PM TSTM WND DMG 3 NE DEHART DAM 40.48N 76.71W
05/19/2019 DAUPHIN PA AMATEUR RADIO
SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY
0529 PM TSTM WND DMG WILLIAMSTOWN 40.58N 76.62W
05/19/2019 DAUPHIN PA TRAINED SPOTTER
TREES ON VEHICLES
0540 PM FUNNEL CLOUD 1 W DUSHORE 41.53N 76.42W
05/19/2019 SULLIVAN PA TRAINED SPOTTER
0544 PM HAIL DUSHORE 41.53N 76.40W
05/19/2019 E0.88 INCH SULLIVAN PA TRAINED SPOTTER
0610 PM TSTM WND DMG ORRSTOWN 40.06N 77.61W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES DOWN IN MULTIPLE LOCATIONS
0656 PM FUNNEL CLOUD 2 S MANCHESTER 40.03N 76.72W
05/19/2019 YORK PA 911 CALL CENTER
BOARD RD. SPOTTER REPORT RELAYED BY 911.
0700 PM FLASH FLOOD GREENCASTLE 39.79N 77.73W
05/19/2019 FRANKLIN PA 911 CALL CENTER
WATER RESCUE ON S ANTRIM WAY
0700 PM TSTM WND DMG MONT ALTO 39.84N 77.55W
05/19/2019 FRANKLIN PA 911 CALL CENTER
TREES DOWN
0700 PM FLASH FLOOD 2 SE MERCERSBURG 39.81N 77.88W
05/19/2019 FRANKLIN PA 911 CALL CENTER
ROAD CLOSED
0743 PM TSTM WND DMG CHICKAREE 40.45N 78.88W
05/19/2019 CAMBRIA PA PUBLIC
NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
AND US 22
0743 PM HAIL CHICKAREE 40.45N 78.88W
05/19/2019 E1.00 INCH CAMBRIA PA PUBLIC
NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
AND US 22
&&
EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901265
CTP1901260 CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259
CTP1901261 CTP1901266 CTP1901267 CTP1901263 CTP1901264
DANGELOSpecial weather statement, May 19, 8:03 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT Sun May 19 2019
PAZ063>065-200045-
York PA-Adams PA-Cumberland PA-
803 PM EDT Sun May 19 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 845 PM EDT...
At 803 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Holly Springs to near Emmitsburg.
Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Weigelstown,
Mechanicsburg, Camp Hill, Gettysburg, New Cumberland, Parkville,
Enola, Lemoyne, Hampton, Littlestown, Carroll Valley, Codorus,
Boiling Springs, Wormleysburg, McSherrystown and Dillsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4018 7729 4031 7692 4026 7690 4022 7685
3972 7681 3972 7741
TIME...MOT...LOC 0003Z 243DEG 32KT 4015 7722 3966 7735
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:03 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 42 min |
| May 19, 8:44 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 46 min |
| May 19, 9:03 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon | 3 hr |
| May 19, 10:05 PM EDT | Areal Flood Advisory | CTP | Franklin | 4 hr |
| May 19, 10:33 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 42 min |
| May 19, 11:39 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| May 19, 11:59 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 31 min |
| May 20, 12:34 AM EDT | Special Weather Statement | CTP | Lebanon | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.